In the past week, the FDA has recalled 3 pharmaceutical drugs from 3 different companies: Firvanq, produced by Azurity Pharmaceuticals, Inc.; Aminosyn II, 15%, produced by ICU Medical, Inc.; and Lidocaine HCI Topical Solution 4%, produced by Teligent Pharma, Inc.
Each company voluntarily recalled its products amid safety concerns potentially affecting several age groups and vulnerable populations.
Intended for the treatment of clostridium difficile colitis, enterocolitis, and associated symptoms of diarrhea, abdominal pain and swelling, Azurity Pharmaceuticals recalled Firvanq on Sep. 8 upon the discovery that some products in the affected lot were mixed up and contained the wrong type of diluent bottle.
The medication may not be completely solubilized when used with the wrong diluent, potentially creating doses above or below those recommended in the label. An inappropriate dose of Firvanq (oral vancomycin) could cause persistent diarrhea associated with dehydration and electrolyte abnormalities, recurrence of bacterial infection and progression to severe colitis, colon perforation requiring colectomy, or death.
Elderly and immunocompromised patients are susceptible to complications of C. difficile infection. Patients who have experienced any problems related to their consumption of Firvanq should contact their physician immediately.
An amino acid injection administered via IV, Aminosyn is intended to provide nutritional support to patients unable to tolerate oral nutrition. ICU Medical, Inc. issued the Sep. 3 recall following an inspection in which visible particulates, including fibers, hair, and proteins were found inside the affected lot (2,112 units) of Aminosyn II.
Intravenous administration of a contaminated product could result in several adverse events ranging from inflammation at the injection site to formation of blood clots obstructing blood flow and leading to organ damage or death.
Hospitals or distributors of Aminosyn II should discontinue use or further distribution and return to the place of purchase.
Teligent Pharma, Inc. on Sep. 3 recalled one lot of Lidocaine HCI Topical Solution 4% on the basis of super potency. A topical anesthetic which can be applied to accessible mucous membranes of the oral and nasal cavities and portions of the digestive tract, Lidocaine HCI provides pain relief from oral and nasal procedures, burns, scrapes, and insect bites.
Super potency can cause local anesthetic toxicity, which can result in central nervous system reactions (excitation, depression, bradycardia, hypotension, and cardiovascular collapse). If local anesthetic toxicity is not recognized and treated promptly, severe morbidity or death can result. Adults, the elderly, and children of lower body weight are more likely to experience local anesthetic toxicity in using the affected product.
Patients should discontinue use and dispose of the product immediately.
Legal Assistance for Dangerous Drugs
If you or a family member are currently taking one of the drugs listed above, contact your physician or health care provider immediately. Your doctor should know of any recalls and can assist you in stopping or changing the medication. Our mass torts team has experience representing clients harmed by dangerous drugs from coast to coast. You can call an attorney at Langdon & Emison today for a free no-obligation consultation about a potential case at (866) 931-2115.